This confusing situation happens often, even when the
rescue and maintenance inhalers are of
different color. The root problem is lack of standardization
among inhalers, with unclear labeling to distinguish between
rescue and maintenance inhalers. A contributing cause is
lack of proper education for both the caregivers and their patients .
All too often proper instructions were not given
when the drug was first prescribed. And even when they are provided,
patients sometimes don't really understand, or they forget.
Either way, having similar inhalers for different purposes
is an invitation to error. (This was less likely to be a problem
when the drug was studied
by the drug companies; see YELLOW BOX above, under 'DPI Type 2'.)
The problem is compounded when patients are on multiple
inhalers, eg, Proventil for rescue, Advair and Spiriva for
maintenance. That's 3 separate devices with two different
purposes -- easy for the patient to get confused. (Pills and
capsules come in many colors and sizes, but they are all
swallowed the same way.) What's needed is a universal delivery
device for all inhalers, with perhaps just two colors:
red for rescue drugs and green for maintenance drugs.
Anyone with clinical interest in the inhaler problems discussed above
(Errors 1 & 2) should definitely read
Problems With Inhaler Use: A Call for Improved Clinician and Patient Education ,
by James B. Fink and Bruck K. Rubin (Respiratory Care, Sept 2005, Vol 50, No. 10,
3. Not checking some objective measurement of the patient's air flow obstruction.
Every patient should have a breathing test to ascertain the degree of
impairment caused by the asthma. The most frequently performed
test is 'spirometry', which takes just a few minutes and requires the
patient to exhale forcefully thru a testing device (shown below).
A patient performing the spirometry test
Graphs from a normal spirometry test; left panel, graph of flow vs. volume; right panel, graph of time vs. volume.
Hi Anne, Thank you for your question. The answer depends on the type of inhaler you are using, and the specific effect. For example some inhalers for asthma and COPD are associated with tolerance after regular use while others aren’t .You can become tolerant to the desired effect of an inhalant or drug, or tolerant to the associated adverse effects. Tolerance means a specific effect associated with a drug decreases over time with repeated use, despite taking higher or more frequent doses. This is really bad news for people with chronic pain that take strong pain killers. Yes, you can become tolerant to some asthma inhalers such as Albuterol, Formoterol and Salmeterol. The tolerance associated with regular or overuse of Albuterol is most widely discussed. This explains why some people become seriously ill from their asthma as they delay getting appropriate care, by taking more and more frequent doses of their reliever inhaler for several hours or days (without doing anything else). Formoterol (the generic name of Foradil, also an ingredient of Symbicort) and Salmeterol (the generic name of Serevent also an ingredient of Advair) are long-acting bronchodilators that are firmly entrenched as controllers (according to 2007 NIH asthma guidelines) for treatment of more persistent asthma. Tolerance may occur, particularly to their impact on preventing exercise induced asthma, but clinical studies have not been consistent. These inhalants should always be taken regularly (as controllers) as prescribed by your doctor. They generally work well even if there is a degree of tolerance. They are rarely prescribed alone since the Black box warnings came out. They are thought to be more safely taken as combination inhalants (with inhaled steroid). Again, tolerance in the asthma inhalant sector has been most widely appreciated with medications that contain Albuterol (ProAir HFA, Proventil HFA, Ventolin HFA, Maxaire and generic Albuterol- an incomplete list). Taking more frequent doses of these inhalants when asthma is active is recommended, but other steps are important in order to reverse the increased inflammation often associated with this situation. These steps should be established by your doctor (a written action plan is important). Good Luck! J. Thompson, MD